Alert archive / Kansas / High Wind Watches in 2024

High Wind Watch 2, NWS Dodge City, KS

April 5, 202427 counties in Kansas

NWS Dodge City, KS issued this high wind watch at Apr 5, 2024, 2:04 AM CDT for 27 counties in Kansas. It took effect at Apr 6, 2024, 12:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 5, 2024, 2:04 AM CDT (07:04 UTC)
In effect from
Apr 6, 2024, 12:00 PM CDT
Expired
Apr 5, 2024, 11:56 PM CDT
In force
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.1 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2712 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

958 
WWUS73 KDDC 050704
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
204 AM CDT Fri Apr 5 2024

KSZ030-031-043>046-061>066-074>081-084>090-060000-
/O.NEW.KDDC.HW.A.0002.240406T1700Z-240407T0100Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
Including the cities of Dodge City, Syracuse, Johnson City,
Liberal, Wakeeney, Hanston, Protection, Larned, St. John, Scott
City, Ashland, Kinsley, Ness City, Deerfield, Cimarron, Fowler,
Coldwater, Dighton, Jetmore, Hugoton, Plains City, Hays,
Haviland, Sublette, Medicine Lodge, Stafford, Minneola, Satanta,
Lewis, Lakin, Lake Coldwater, Meade, Macksville, La Crosse,
Ulysses, Kiowa, Garden City, Montezuma, Elkhart, Greensburg,
Scott State Lake, Pfeifer, and Pratt
204 AM CDT Fri Apr 5 2024 /104 AM MDT Fri Apr 5 2024/

...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH 
SATURDAY EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Portions of central, south central, southwest, and west 
  central Kansas.

* WHEN...From Saturday afternoon through Saturday evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

TATRO
3 follow-up statements
377 
WWUS73 KDDC 052018
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
318 PM CDT Fri Apr 5 2024

KSZ030-043-044-061-062-074-084-052130-
/O.CAN.KDDC.HW.A.0002.240406T1700Z-240407T0100Z/
Trego-Scott-Lane-Hamilton-Kearny-Stanton-Morton-
Including the cities of Johnson City, Syracuse, Wakeeney,
Deerfield, Scott State Lake, Dighton, Lakin, Scott City, and
Elkhart
318 PM CDT Fri Apr 5 2024 /218 PM MDT Fri Apr 5 2024/

...HIGH WIND WATCH IS CANCELLED...

$$

KSZ031-046-065-066-079>081-089-090-060430-
/O.UPG.KDDC.HW.A.0002.240406T1700Z-240407T0100Z/
/O.NEW.KDDC.HW.W.0002.240406T1700Z-240407T0100Z/
Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber-
Including the cities of La Crosse, Coldwater, Kinsley, Medicine
Lodge, Protection, Kiowa, Pratt, Lake Coldwater, Haviland, Lewis,
Greensburg, Stafford, Hays, St. John, Macksville, Pfeifer, and
Larned
318 PM CDT Fri Apr 5 2024

...HIGH WIND WARNING IN EFFECT FROM NOON TO 8 PM CDT SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Ellis, Rush, Barber, Comanche, Edwards, Kiowa, Pawnee, 
  Pratt, and Stafford Counties.

* WHEN...From noon to 8 PM CDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

KSZ045-063-064-075>078-085>088-060430-
/O.CON.KDDC.HW.A.0002.240406T1700Z-240407T0100Z/
Ness-Finney-Hodgeman-Grant-Haskell-Gray-Ford-Stevens-Seward-Meade-
Clark-
Including the cities of Hanston, Garden City, Ness City, Jetmore,
Sublette, Satanta, Cimarron, Montezuma, Liberal, Ulysses, Plains
City, Dodge City, Ashland, Meade, Hugoton, Fowler, and Minneola
318 PM CDT Fri Apr 5 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH 
SATURDAY EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Portions of southwest and west central Kansas.

* WHEN...From Saturday afternoon through Saturday evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

AJOHNSON
348 
WWUS73 KDDC 052046
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
346 PM CDT Fri Apr 5 2024

KSZ031-046-065-066-079>081-089-090-060915-
/O.CON.KDDC.HW.W.0002.240406T1700Z-240407T0100Z/
Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber-
Including the cities of Stafford, Kiowa, Kinsley, Pratt, La
Crosse, Coldwater, Lewis, Haviland, Greensburg, Lake Coldwater,
Pfeifer, St. John, Hays, Macksville, Protection, Larned, and
Medicine Lodge
346 PM CDT Fri Apr 5 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT 
SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Ellis, Rush, Barber, Comanche, Edwards, Kiowa, Pawnee, 
  Pratt, and Stafford Counties.

* WHEN...From noon to 8 PM CDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

KSZ045-063-064-075>078-085>088-060915-
/O.CON.KDDC.HW.A.0002.240406T1700Z-240407T0100Z/
Ness-Finney-Hodgeman-Grant-Haskell-Gray-Ford-Stevens-Seward-Meade-
Clark-
Including the cities of Meade, Jetmore, Sublette, Ness City,
Dodge City, Hugoton, Plains City, Minneola, Satanta, Cimarron,
Montezuma, Liberal, Ashland, Ulysses, Fowler, Hanston, and Garden
City
346 PM CDT Fri Apr 5 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH 
SATURDAY EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Portions of southwest and west central Kansas.

* WHEN...From Saturday afternoon through Saturday evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

JJOHNSON
053 
WWUS73 KDDC 060456
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1156 PM CDT Fri Apr 5 2024

KSZ045-063-064-075>078-085>088-070100-
/O.UPG.KDDC.HW.A.0002.240406T1700Z-240407T0100Z/
/O.EXA.KDDC.HW.W.0002.240406T1700Z-240407T0100Z/
Ness-Finney-Hodgeman-Grant-Haskell-Gray-Ford-Stevens-Seward-Meade-
Clark-
Including the cities of Liberal, Ashland, Satanta, Hugoton,
Fowler, Ness City, Plains City, Montezuma, Ulysses, Jetmore,
Minneola, Garden City, Cimarron, Meade, Dodge City, Sublette, and
Hanston
1156 PM CDT Fri Apr 5 2024

...HIGH WIND WARNING IN EFFECT FROM NOON TO 8 PM CDT SATURDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Portions of southwest and west central Kansas.

* WHEN...From noon to 8 PM CDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

KSZ030-070100-
/O.EXA.KDDC.HW.W.0002.240406T1700Z-240407T0100Z/
Trego-
Including the cities of Wakeeney
1156 PM CDT Fri Apr 5 2024

...HIGH WIND WARNING IN EFFECT FROM NOON TO 8 PM CDT SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Trego County.

* WHEN...From noon to 8 PM CDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

KSZ031-046-065-066-079>081-089-090-070100-
/O.CON.KDDC.HW.W.0002.240406T1700Z-240407T0100Z/
Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber-
Including the cities of Macksville, Kinsley, Protection, Lake
Coldwater, Pratt, Kiowa, Stafford, La Crosse, St. John, Larned,
Lewis, Hays, Medicine Lodge, Coldwater, Pfeifer, Greensburg, and
Haviland
1156 PM CDT Fri Apr 5 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT 
SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Ellis, Rush, Barber, Comanche, Edwards, Kiowa, Pawnee, 
  Pratt, and Stafford Counties.

* WHEN...From noon to 8 PM CDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

TATRO

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Apr 5, 2:00 AM CDT, 4 minutes earlier. Its key messages:

  • Elevated to critical fire weather danger today mainly west of a Meade to Scott City line.
  • A more widespread elevated and critical fire weather danger with high winds likely for all of southwest Kansas on Saturday.
  • Rain and thunderstorm potential continues Tuesday.
Area forecast discussion, Apr 5, 2:00 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
200 AM CDT Fri Apr 5 2024

.KEY MESSAGES...

- Elevated to critical fire weather danger today mainly west of
  a Meade to Scott City line.

- A more widespread elevated and critical fire weather danger
  with high winds likely for all of southwest Kansas on
  Saturday.

- Rain and thunderstorm potential continues Tuesday.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 200 AM CDT Fri Apr 5 2024

06Z observations show a deck of higher level clouds moving into
western Kansas and a 1001 surface low in the Denver metro with a
lee side trough extending into southeast Colorado. RAP analysis
in the upper level show a ridge moving through the central and
southern plains with a large trough centered in central
California and a 110 kt jet streak extending from the Pacific
through the four corners region.

For today the nose of the upper level jet should start making it
into western Colorado by late afternoon which will eject a 700
mb shortwave over the Rockies and help to deepen the surface low
to around 994 mb. The low should also move a bit to the north
and east which will move the trough/dry line from southeast
Colorado to near a Garden City to Meade line by late afternoon.
Winds on the west side of the dryline should increase to 20-30
mph with gusts around 40 and humidity values will fall to below
15% meriting red flag criteria this afternoon. Ahead of the dry
line with southeast winds this should keep enough moisture in
play to stay above 15% RH values.

Tonight temperatures won't cool down much as the 850 mb winds
are forecast to increase to 50-70 kts between 03-12Z and the
nose of the 500 mb winds start to move into western Kansas with
the trough/upper low located back around western Wyoming. This
should keep the surface winds up and with good mixing and mild
850 mb temperatures at 14-16 (C) lows should only fall into the
lower 50s.

Saturday has quite a few signs of a strong wind and high fire
risk event for all of southwest Kansas. EFI of wind gusts at
0.8-0.9 and shift of tails around 1 along with Euro ensembles
having 20-30% probability of wind gusts over 50 kts point to
wind gusts approaching high wind criteria. The left exit region
of the jet should reach into northwest Kansas by mid day and
this should lead to stronger convergence at the surface to
deepen the surface low to around 988 mb (and the low will move
from northeast Colorado to north central Nebraska). Winds will
already be strong to start the day from the good mixing the
night before and should only increase after 18Z as a quick
moving dryline goes through southwest Kansas. Winds will turn to
the southwest and RH values will fall below 15% to lead to the
critical fire weather conditions. Even in zones that may fall to
around 20% with the strong winds this will probably still lead
to a high fire risk. With several short term and medium term
models having the dry air move through all of southwest Kansas
by 21Z severe weather and rain chances have dwindled to almost 0
with the exception of perhaps areas east of a Hays to Pratt
line. By late afternoon the models show diminishing winds as a
second surface low develops in east central Colorado and 850 mb
winds start to fall. This will introduce a quick wind shift to
the northwest for areas along and west of a Hays-Syracuse line
that will need to be monitored should any fires develop.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 200 PM CDT Thu Apr 4 2024

Medium range ensembles are in agreement the powerful upper level
low will be centered over the Intermountain West at the
beginning of the long term period, and eject onto the High
Plains daytime Saturday while taking on a negative tilt.
Ensembles have continued their faster trend with this trough
ejection, which will act to push the dryline and all associated
chances for thunderstorms into our extreme east zones or
outside our area all together. In the wake of this dryline,
very strong southwesterly winds will overspread southwest KS,
easily sustained in the 35-45 mph range with gusts of 55+ mph,
teetering on the edge of high wind criteria. LREF probability
of wind gusts greater than 55 mph is in the 50-70% range from
roughly Liberal/Meade up through Garden City/Dodge City towards
Hays/Wakeeney, but probability of greater than 60 mph drops to
20-30%. Currently, I am strongly considering a High Wind Watch
over these areas Saturday afternoon. Otherwise, much higher
confidence exists in fire weather conditions materializing over
much of our area as dewpoint temperatures crash amidst the
strong winds and afternoon highs in the mid 60s to low 70s. As
a result, a Fire Weather Watch will be issued for at least
Hamilton through Hodgeman counties and south to the KS/OK
border.

Behind this first upper level trough, another trough will dig
from the Pacific Northwest into the Desert Southwest Sunday
through Monday, and begin to eject onto the southern plains on
Tuesday. The farther south track of this wave should allow it to
tap into Gulf of Mexico moisture more effectively, however
ensembles are still in disagreement about precipitation chances
on Tuesday. The ECMWF EPS (GEFS) remains the more optimistic
(pessimistic) solution, showing probability of QPF exceeding
0.1" of 40-50% (10-20%) along I-70 to 70-80% (30-40%) near the
KS/OK border. A widespread precipitation event still appears on
the table for Tuesday, but lingering uncertainty casts
considerable doubt, and trends will continue to be monitored.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1217 AM CDT Fri Apr 5 2024

VFR flight category for all terminals during the time period. A
deck of higher level clouds will move across southwest Kansas
today. Winds will increase after 16Z and we should see winds
sustained at 15-25 kts with gusts over 30 kts through the rest
of the time period. After 03Z a strong low level jet will
develop at 2,000 ft and we could see winds between 50-70 kts in
this region.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon CDT /noon MDT/ today to 8 PM CDT /8
PM MDT/ this evening for KSZ061-062-074>076-084>086.
Fire Weather Watch from Saturday afternoon through Saturday
evening for KSZ061>064-074>078-080-084>089.

&&

SHORT TERM...Tatro
LONG TERM...Springer
AVIATION...Tatro
Hazardous weather outlook, Apr 4, 3:04 AM CDT, 23 hours before
Hazardous Weather Outlook
National Weather Service Dodge City KS
304 AM CDT Thu Apr 4 2024

KSZ030-031-043>046-061>066-074>081-084>090-050815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
304 AM CDT Thu Apr 4 2024 /204 AM MDT Thu Apr 4 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Two days of elevated and critical fire weather conditions will
be the case across southwest Kansas. For Friday the highest risk
of fire weather will be mainly along and west of highway 83 as
winds will increase to 20-30 mph with gusts to near 40 mph and
relative humidity values falling to 10-15%. Saturday the fire
weather conditions will spread to areas along and west of
highway 183 as we will have strong southwest winds sustained at
25-35 mph with gusts approaching 50 mph and relative humidity
values falling to 12-18%.

A few severe storms could be possible in the afternoon Saturday
for areas along and east of highway 183. Moisture will be lacking
with a strong upper level system which will temper the risk
however any storms that develop could contain hail up to the size
of quarters and wind gusts over 58 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation won't be needed today.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:00 PM CDTRed Flag WarningDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more30 hr
Apr 5, 3:18 PM CDTHigh Wind WarningDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 17 more29 hr

Nearby

High Wind Watches in Kansas, 2024Every high wind watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.